Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 6:29 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 6:29 AM CDT (11:29 UTC)
- Expired
- May 24, 2017, 7:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:55 AM CDT | TSTM WND DMG | Whitwell, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
552
WUUS54 KMRX 241129
SVRMRX
TNC115-153-241200-
/O.NEW.KMRX.SV.W.0076.170524T1129Z-170524T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
629 AM CDT WED MAY 24 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Sequatchie County in eastern Tennessee...
Marion County in eastern Tennessee...
* Until 700 AM CDT
* At 628 AM CDT, a severe thunderstorm was located near Kimball, or 8
miles west of Jasper, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads,
Orme, Chimneys S.p., Martin Springs, Cartwright, Fiery Gizzard
S.p., Foster Falls S.p., Griffith Creek, Sequatchie Cave and New
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3515 8586 3522 8579 3522 8574 3524 8569
3529 8571 3529 8569 3531 8565 3532 8556
3534 8554 3536 8551 3538 8549 3526 8534
3498 8573 3499 8577 3507 8587
TIME...MOT...LOC 1128Z 224DEG 33KT 3510 8577
HAIL...1.00IN
WIND...60MPH
$$
EJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:27 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 24, 2:27 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Morristown TN 327 AM EDT Wed May 24 2017 .Short Term (Today and Tonight)...An active day across the Tennessee Valley and southern Appalachians. A deep upper trough will dig southeast into the Tennessee Valley with jet dynamics moving across the Region. First wave of energy is currently moving across northern Alabama. This wave will move northeast across the area this morning with showers and embedded thunderstorms. As another jet streaks moves across the Region late this morning and afternoon, pressure falls are expected across the lower Ohio/northern Tennessee Valleys with a surface low moving northeast into east Kentucky/southern Ohio. The pressure falls will help induce a boundary layer jet of 35kts across the Region improving the shear profile. A surface boundary will move across the area late this morning and afternoon with moist and unstable air ahead of the frontal boundary. Main question is if there will be enough breaks in the cloud cover today allowing the low-level airmass to destabilize. Latest high resolution models, such as the HRRR model do show individual strong convection developing. Due to the expected shear, low- topped supercell structures are anticipated later today with the SPC HRRR Browser depicting good updraft helicity for the storms across the eastern/northern counties between 16-20Z. Given the above isolated tornadoes are a concern Today for areas mainly along and east of interstate 75. Besides the tornado threat, cold air aloft and low-level jet may produce hail and damaging winds with the stronger storms. Frontal boundary will move east of the area by early evening with shower coverage diminishing for tonight. A cool night is in store. .Long Term (Thursday through Tuesday)... Confidence in forecast through Saturday is fairly high with models in good agreement on a largely amplified wave pattern aloft. GFS Ensemble as well as GFS and ECMWF begin to diverge slightly Sunday through Tuesday as next fairly broad 500 mb low begins to drive SE across the Great Lakes area. By Thursday morning, 500 mb low over central Ohio extends trough axis south over East TN. As trough axis swings eastward through Friday morning expect to see some showers and thunderstorms particularly over the northern half of the area that will diminish with sunset Thursday night as a broad ridge builds over the area on Friday. Shortwave trough is fcst to move across the broad ridge on Saturday. With it, expect chance for some showers and thunderstorms Saturday afternoon. Greatest threat for strong storms on Saturday will likely lie in SW Virginia and NE Tennessee where nose of 300 mb jet pushes across the ridge axis late Saturday. Next front approaches the area Sunday before moving through on Monday. Digging 500 MB trough coupled with surface dewpoint climbing back into the upper 60s across a large portion of the area, will result in greater coverage of showers and thunderstorms on Sunday with potential for more strong to severe storms by afternoon. Broad trough aloft dominates the eastern third of the US on Monday into Tuesday with instability on Monday holding up chance POPs into Tuesday before significant dry air aloft lowers chances on Tuesday. Thursday's temperatures expected to be on the cool side with cloudy skies and the upper trough swinging over the area. However, temperatures will rebound nicely on Friday to near seasonal norms through the remainder of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 55 75 56 / 90 50 30 0 Knoxville McGhee Tyson Airport, TN 73 54 70 54 / 90 40 50 10 Oak Ridge, TN 72 54 71 55 / 90 40 40 10 Tri Cities Airport, TN 73 53 64 52 / 90 60 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 24, 2:47 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 347 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Severe Thunderstorms Possible Today, especially areas along and east of interstate 75... ...Main concern Today will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become unstable. If the airmass is allowed to become unstable to produce severe thunderstorms, the main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be along and east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to the latest forecast from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Severe Thunderstorms are Possible both Saturday and Sunday Afternoon and Early Evening... A moist and very unstable airmass will be across the area this weekend. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today, and again this weekend.
In the hours before
Special weather statement, May 24, 3:49 AM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Morristown TN 449 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-242000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 449 AM EDT Wed May 24 2017 /349 AM CDT Wed May 24 2017/ ...Severe Thunderstorms Possible Today, especially areas east of interstate 75... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become destabilize. If the airmass is allowed to become unstable, some of the storms may become severe. The main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to NOAA Weather Radio and other local media for further details or updates.
Special weather statement, May 24, 6:08 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 AM CDT WED MAY 24 2017
TNZ098-241200-
Marion TN-
608 AM CDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CDT...
At 607 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.
LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3532 8556 3519 8539 3518 8539 3501 8543
3498 8548 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1107Z 243DEG 35KT 3497 8589
EJHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:19 PM CDT | Special Weather Statement | MRX | Monroe | 41 min |
| May 23, 7:29 PM CDT | Special Weather Statement | MRX | Sequatchie | 46 min |
| May 23, 8:19 PM CDT | Special Weather Statement | MRX | Meigs, Rhea | 41 min |
| May 23, 8:58 PM CDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 47 min |
| May 23, 9:15 PM CDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| May 23, 9:20 PM CDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 9:49 PM CDT | Special Weather Statement | MRX | Sevier | 26 min |
| May 23, 9:50 PM CDT | Special Weather Statement | MRX | Blount | 25 min |
| May 23, 9:59 PM CDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
| May 23, 10:14 PM CDT | Special Weather Statement | MRX | Sevier | 46 min |
| May 23, 10:16 PM CDT | Special Weather Statement | MRX | Blount, Sevier | 44 min |
| May 24, 6:08 AM CDT | Special Weather Statement | MRX | Marion | 52 min |
| May 24, 7:03 AM CDT | Special Weather Statement | MRX | Hamilton, Sequatchie | 42 min |
| May 24, 9:01 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 30 min |
| May 24, 9:15 AM CDT | Special Weather Statement | MRX | Blount, Knox, Loudon | 45 min |
| May 24, 9:33 AM CDT | Special Weather Statement | MRX | Polk | 42 min |
| May 24, 9:55 AM CDT | Special Weather Statement | MRX | Monroe | 50 min |
| May 24, 10:00 AM CDT | Special Weather Statement | MRX | Blount, Knox, Sevier | 60 min |
| May 24, 10:17 AM CDT | Special Weather Statement | MRX | Blount | 43 min |
| May 24, 10:32 AM CDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 46 min |
| May 24, 11:06 AM CDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 43 min |
| May 24, 11:33 AM CDT | Severe Thunderstorm Warning | MRX | Greene | 57 min |
| May 24, 12:01 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Hancock, Hawkins, Sullivan, Unicoi, Washington | 59 min |
| May 24, 12:39 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 66 min |
| May 24, 4:45 PM CDT | Special Weather Statement | MRX | Grainger, Hamblen | 45 min |
| May 24, 6:15 PM CDT | Special Weather Statement | MRX | Hawkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.